Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 20, 1999, 7:57 PM CDT for Donley County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1999, 7:57 PM CDT (00:57 UTC)
- Expired
- May 20, 1999, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Donley County, TX
The radar
The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:02 PM CDT | Tornado F0 | Hedley, TX | Reported near the Donley and Collingsworth county line. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 2737 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KAMA 210059 RRA TORAMA TXC129-210130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 757 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN DONLEY COUNTY IN THE TEXAS PANHANDLE * UNTIL 830 PM CDT * AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 3 MILES NORTHWEST OF HEDLEY...OR ABOUT 11 MILES EAST OF CLARENDON...MOVING SOUTHEAST AT 20 MPH. * HEDLY IS IN THE PATH OF THE MOST DANGEROUS PART OF THIS STORM. THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE TORNADO...SEEK SHELTER IMMEDIATELY. MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 3:00 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 20, 3:00 PM CDT, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT THU MAY 20 1999 THE COLD FRONT HAS MADE ITS WAY INTO THE NW THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES. ITS LOCATED FROM NEAR GUY TO AMA TO JUST NORTH OF TCC IN NM. THE FRONT HAS SLOWED DOWN THIS AFTERNOON BUT WILL CONTINUE TO PUSH SOUTH AND EAST THROUGH TONIGHT. THE DRYLINE HAS SET UP TODAY ACROSS THE WESTERN PANHANDLES AND IS SLOWING MOVING EAST. INSTABILITY WILL CONTINUE TO INCREASE THIS AFTERNOON WITH FOCUS ALONG THE COLD FRONT/DRYLINE. A LINE OF CUMULUS HAS ALREADY BEGUN TO FORMED ALONG THE COLD FRONT. THE ONLY NEG MIGHT BE SOME SUPPRESSION WITH TROUGH TO THE NORTH...BUT COORDINATING WITH SPC DONT FEEL THIS WILL BE MUCH OF A FACTOR. TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THE DRY LINE/COLD FRONT AS IT SLOWLY PUSHES SOUTH AND EAST ACROSS CWA. BY MIDNIGHT...THUNDERSTORMS WILL BEGIN DECREASING AS THEY MOVE EAST OF THE PANHANDLES ALONG WITH THE UPPER DISTURBANCE. FRIDAY...COLD AIR ADVECTION BEHIND THE FRONT WILL COOL HIGH TEMPS A BIT... BUT CONVECTION WILL STILL BE A THREAT AGAIN AS WINDS BACK AROUND TO THE EAST BRINGING IN LOW LEVEL MOISTURE. SATURDAY THE SOUTHWEST LOW GET MORE ESTABLISHED KEEPING CONDITIONS UNSTABLE FOR AFTERNOON AND EVENING THUNDERSTORMS. IN THE EXTENDED...THE SOUTHWEST LOW CONTINUES TO SIT AND SPIN OVER THE SW THROUGH TUESDAY. UPPER LEVEL ENERGY WILL KICK OUT OCCASIONALLY FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. TEMPERATURES WILL COOL SUNDAY AND MONDAY AS AN ANOTHER FRONT PUSHES ACROSS FA WITH UPSLOPE FLOW RETURNING TO THE PANHANDLES. THEN WARMING TEMPS RETURNING FOR TUESDAY. PRELIM CCF: DHT 55/77 53/88 52 433 AMA 56/78 55/89 53 533 .AMA... TX...NONE. OK...NONE. N. DIPASQUALE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:16 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 44 min |
| May 20, 7:49 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 56 min |
| May 20, 8:11 PM CDT | Tornado Warning | AMA | Collingsworth, Donley | 34 min |
| May 20, 11:05 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 25 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.